www.manythings.org/voa/medical

When Medicines Become a Risky Mix


Download MP3   (Right-click or option-click the link.)

This is the VOA Special English HEALTH REPORT.

Many people take several medicines to treat different conditions at the same time. Each medicine may be safe to use by itself, yet together there could be dangerous or even deadly drug interactions.

One example happened last year. Rhythm-and-blues singer and songwriter Gerald Levert died at his home in Ohio. A medical examiner found that the death was accidental, caused by a mixture of medicines. He was forty years old.

The drugs in his blood included the painkillers Vicodin, Percocet and Darvocet as well as the anxiety drug Xanax. These all require a doctor's approval. Other medications that are sold without the need for a prescription from a doctor were also found in his blood.

Earlier this year there was a government report on drug interactions. Researchers said deaths from accidental drug combinations in the United States increased almost seventy percent. That was between nineteen ninety-nine and two thousand four.

In two thousand four, nearly twenty thousand people died from accidental drug poisonings. The problem is now the second most common cause of accidental death in the United States, after motor vehicle accidents.

Harmful drug interactions are a growing problem throughout the world. The increase is partly a result of patients being given more drugs and more combinations of drugs than ever before.

For example, people infected with the AIDS virus often develop tuberculosis. These conditions should be treated together. In some countries, aging populations mean more sickness, which means more need for medicine.

Experts say patients should talk with their doctor and pharmacist before taking new medications. These include drugs that do not require a doctor's approval as well as herbal treatments. Even some foods can interact with medicines in ways that may be helpful or harmful.

Alcohol may be unsafe with medicines including common painkillers like acetaminophen or ibuprofen. The combination can raise the risk of liver damage or stomach bleeding.

There are many resources on the Internet about drug interactions. However, it is always a good idea to confirm health information from the Internet with a medical professional.

And that's the VOA Special English HEALTH REPORT, written by Brianna Blake.


For Health Workers in VOA Special English
www.manythings.org/voa/medical

Source: When Medicines Become a Risky Mix
TEXT = http://www.voanews.com/specialenglish/archive/2007-08/2007-08-21-voa2.cfm?renderforprint=1
MP3 = http://www.voanews.com/mediaassets/specialenglish/2007_08/Audio/mp3/CQ-HEA-DangerousDrugInteractions082107.mp3